Dermatology Made Easy is based on the most popular topics from DermNet NZ's vast array of material. The book combines the essential focus of the ‘Made Easy’ book series with the authority and knowledge base of DermNet NZ's unparalleled resources.
Author: Vanessa Ngan, Staff Writer, 2002.
Ethylenediamine is a potent sensitiser used in topical medications, particularly antibiotic/steroid creams for its chemical stabilizing properties. It has been commonly found that individuals whom show a positive patch test reaction to ethylenediamine have used at some stage during their lifetime Kenacort® Cream (or in the USA, Mycolog Cream®), a popular broad-spectrum antifungal/steroid cream, or one of its generic preparations. Although ethylenediamine has now been removed from Mycolog Cream® there are possibly generic preparations or other similar formulations that may still contain the allergen. Ethylenediamine is not used in ointment preparations and is rarely found in cosmetics and toiletries.
Ethylenediamine is also an ingredient of aminophylline, a xanthine bronchodilator used in the treatment of asthma and other respiratory problems. Other medications where ethylenediamine or its derivatives are found include some antihistamine and anti-nausea agents.
Industrial exposure to ethylenediamine is also possible through contact with products such as:
In ethylenediamine allergic individuals, contact with ethylenediamine from topical medications produces classic allergic contact dermatitis reactions. Usually the rash is a worsening of an original eczematous condition that was being treated with an ethylenediamine-containing cream. Damaged skin is more readily sensitised than normal intact skin.
Quite often, individuals sensitive to ethylenediamine are also allergic to other components of the preparation. Neomycin is commonly associated and is also a potent sensitiser that may be compounding the problem.
Systemic administration either through inhalation or oral use of preparations containing ethylenediamine has caused exacerbations of generalised eczematous eruptions (systemic contact dermatitis).
Ethylenediamine allergy is diagnosed by performing special allergy tests, i.e. patch testing. A 1% ethylenediamine in petrolatum is the recommended concentration used for patch testing. This is usually about five times the concentration found in commercial preparations but is necessary because patch testing with the actual commercial preparation often yields a false negative patch test response.
Confirmation of ethylenediamine allergy requires the prompt removal of the causative agent and then management as for any acute dermatitis/eczema; this may include treatment with topical corticosteroids and emollients.
Alert your doctor or dentist to the fact that you have an allergy to ethylenediamine. Carefully read the labels of all products for possible sensitisers. Avoid products containing ethylenediamine or other related substances that you may react to. Since many antihistamines and anti-nausea products are now available over-the-counter, you should advise your pharmacist if you are sensitive to ethylenediamine. They will be able to provide you with suitable alternative products. Allergy to ethylenediamine may make you sensitive to other related compounds. As a precaution you should avoid using products containing any of these substances.
In the workplace try to avoid exposure to ethylenediamine, however this may not be practical. Identify potential sources of exposure using Material Safety Data Sheets; these are required for all chemicals and substances that you may come into contact with in the workplace. To reduce exposure, wear protective clothing such as gloves, aprons and facemasks.
Your dermatologist may have further specific advice, particularly if you are highly sensitive to ethylenediamine.
CAS number: 333-18-6
Appearance: colourless liquid
Patch Test: 1% ethylenediamine in petrolatum
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.